Texas, 2022

Wildfire in Texas, December 28, 2022

December 28, 2022 · NWS AMA · 1 event in 1 county or zone

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 28, 5:20 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Dec 28, 5:20 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
520 PM CST Wed Dec 28 2022

...New AVIATION...

.SHORT TERM ...
(This evening through Thursday night)
Issued at 216 PM CST Wed Dec 28 2022

The strong winds persist through the afternoon, and ease some for
the night.

Winds this afternoon will continue to be strong and gusting
upwards of 50 to 60 mph in the western and central TX Panhandle.
The stronger gusts come when pockets of openings in clouds come
overhead, allowing mixing to the 700mb jet. As clouds come back
across an area, gusts subside closer to 40 to 50 mph due to the
strong pressure gradient over the area. When stronger winds do get
mixed down, pockets of dust get kicked up around the area,
reducing visibility. The surface low is over the eastern OK
Panhandle and Kansas and should shift eastward overnight. The
pressure gradient will relax slightly, but with the 850mb jet
strengthening again tonight, winds will remain breezy. Based on
satellite, watching where pockets of dry air may be able to
continue bringing stronger wind gusts, have left the High Wind
Warning and Wind Advisory in place across the TX Panhandle through
6 PM. RH has increased through the morning and afternoon, leading
to only elevated fire weather conditions for the afternoon.
However, with the winds, any fire that gets started could be hard
to contain and caution still needs exercised.

By Thursday, surface high pressure crosses central KS
southwestward. A midlevel shortwave crosses the southern Plains
and a Pacific front will push across the area. This will serve to
lower temps from the 60s today to the 50s tomorrow. It will also
bring some breezy winds to the southwest, but nothing like today's
winds. The breezy conditions will bring some elevated fire weather
conditions for the southwest where RH is expected to dip to around
20 percent. Skies should clear some and winds will relax further
Thursday night, allowing for temps to dip to normal lows for the
end of December.

Beat

&&

.LONG TERM ...
(Friday through next Tuesday)
Issued at 216 PM CST Wed Dec 28 2022

Weak boundary from the Thu front will wash out and lift north on
Fri as low pressure once again forms in the NW in response to a
NW/SE oriented jet across the SRN Rockies on the backside of a
weak trough which will be crossing the Plains. Suspect the NBM
will increase highs friday 2-4 degrees over the next run or two
for highs given the redevelopment of SSW flow with more 60s in the
south, but for now will maintain the NBMs 50s most areas. Multiple
weak S/WVs in relatively zonal flow aloft will push weak SFC
troughs across the area that promote a return to WRLY low level
flow, but H85 temps either remain steady or increase with each
weak boundary the crosses the area. This will maintain dry
conditions, with above normal temps and relatively large diurnal
ranges through what should be a pretty nice weekend.

A baggy trough will traverse CA into the Desert SW on Sunday
finally backing SFC winds to a more southerly direction locally.
The upper trough deepens quite nicely over AZ, but 2 upstream
S/WVs quickly interfere with this evolution. This is where models
begin to struggle and diverge regarding the track and evolution of
the system as it pushes east/northeast. The range of
possibilities is for a system that is quickly lifted NE ahead of
the next waves to a system that is not influenced much until
after it crosses directly over the Panhandles much further south.
Obviously the latter would bring better precip chances while the
north solution would bring dry conditions with more fire weather
concerns than anything. The ECMWF has been the more agressive
operational model wrt the southern track and precip chances. While the
12Z run trended a bit further north, it still shows some decent
QPF across the NW 3rd of the area. The GFS and GEM are well north
and dry slot the Panhandles, but there are enough wet ensemble
members, that the NBM continues to show 30 POPs Sun night and Mon
for most of the area. This looks like mostly a rain event, but if
the system were to trend far south south (like the 00Z ECMWF), it
would bring snow potential more into the equation. That said,
don't expect models to come into great consistency soon given the
complexity up the progressive upper pattern with waves that are
close together. One way or another, the system should push a front
through the area with temperatures cooler back to near normal or
even slightly below early next week.

Gittinger

&&

.AVIATION...
(00Z TAFS)
Issued at 518 PM CST Wed Dec 28 2022

VFR conditions are expected to prevail through the period at all
TAF sites. Winds remain the main concern with gusts out of the
southwest to around 30 knots possible this evening at AMA/DHT.
Additionally, low level jet remains in place. This, along with
expected reduction in wind speeds at the surface, will likely lead
to notable low level wind shear at all sites. As winds aloft and
at the surface slowly trend downward tomorrow, low level wind
shear concerns reduce accordingly.

Ferguson

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                40  56  29  57 /   0   0   0   0
Beaver OK                  36  53  22  54 /   0   0   0   0
Boise City OK              29  49  19  53 /   0   0   0   0
Borger TX                  41  58  28  59 /   0   0   0   0
Boys Ranch TX              38  57  24  58 /   0   0   0   0
Canyon TX                  39  56  28  59 /   0   0   0   0
Clarendon TX               44  58  31  58 /   0   0   0   0
Dalhart TX                 32  53  20  54 /   0   0   0   0
Guymon OK                  32  51  20  54 /   0   0   0   0
Hereford TX                39  57  28  60 /   0   0   0   0
Lipscomb TX                39  56  25  56 /   0   0   0   0
Pampa TX                   41  56  28  56 /   0   0   0   0
Shamrock TX                44  60  30  57 /   0   0   0   0
Wellington TX              46  62  33  58 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 6 PM CST this evening for TXZ001-006>009-
     011>014-016-017.

     Wind Advisory until 6 PM CST this evening for TXZ002>005-010-015-
     018-019-317.

OK...None.
&&

SHORT TERM...16
LONG TERM....88
AVIATION...77
Hazardous weather outlook, Dec 28, 7:19 PM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
719 PM CST Wed Dec 28 2022

OKZ001>003-TXZ001>020-317-291330-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
719 PM CST Wed Dec 28 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Hazardous weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated fire weather is possible in the southwest Texas
Panhandle Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions Thursday.

In the hours before

Local storm report, Dec 28, 5:50 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
550 PM CST WED DEC 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     NON-TSTM WND GST 3 N BORGER              35.70N 101.40W
12/28/2022  M63 MPH          HUTCHINSON         TX   ASOS

            ASOS STATION KBGD BORGER (ASOS). PEAK GUST.
            ONLY 58MPH OR GREATER GUST OCCURRED AT 1242
            PM CST.

&&

AJH
Local storm report, Dec 28, 5:57 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
557 PM CST WED DEC 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     NON-TSTM WND GST 10 ESE VALLEY DE ORO    35.42N 101.93W
12/28/2022  M61 MPH          POTTER             TX   MESONET

            WEST TEXAS MESONET STATION AMARILLO 15NNW.
            PEAK GUST. GUSTS OF 58 MPH OR GREATER
            OCCURRED FROM 138 PM CST THROUGH 215 PM CST.

&&

APF
Local storm report, Dec 28, 6:06 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
606 PM CST WED DEC 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     NON-TSTM WND GST 4 E VEGA                35.24N 102.35W
12/28/2022  E59 MPH          OLDHAM             TX   MESONET

            WEST TEXAS MESONET SITE VEGA 4E. PEAK GUST.
            FIRST 58MPH OR GREATER GUST OCCURRED AT 103
            AM CST AND THE LAST AT 136 AM CST.

&&

AJH
Local storm report, Dec 28, 6:10 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
610 PM CST WED DEC 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     NON-TSTM WND GST 7 E BORGER              35.67N 101.28W
12/28/2022  M60 MPH          HUTCHINSON         TX   MESONET

            WEST TEXAS MESONET SITE BORGER 7 E. PEAK
            GUST. FIRST 58MPH OR GREATER GUST OCCURRED
            AT 102 PM CST AND THE LAST AT 108 PM CST.

&&

AJH
Local storm report, Dec 28, 6:12 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CST WED DEC 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     NON-TSTM WND GST 4 E VEGA                35.24N 102.35W
12/28/2022  M59 MPH          OLDHAM             TX   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 4 E VEGA. WEST TEXAS MESONET SITE VEGA
            4E. PEAK GUST. FIRST 58MPH OR GREATER GUST
            OCCURRED AT 103 AM CST AND THE LAST AT 136
            AM CST.

&&

AJH
Local storm report, Dec 28, 6:22 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CST WED DEC 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     NON-TSTM WND GST 3 ESE PANTEX            35.30N 101.54W
12/28/2022  M68 MPH          CARSON             TX   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 3 ESE PANTEX. WEST TEXAS MESONET SITE
            PANTEX 3 ESE. PEAK GUST. FIRST 58MPH OR
            GREATER GUST OCCURRED AT 1148 AM CST AND THE
            LAST AT 129 PM CST.

&&

AJH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hutchinson

When
December 28, 7:56 PM CST to 9:59 PM CST
Where
Hutchinson forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

A wildfire developed in Hutchinson County and was named the 1855 fire where the Borger Fire Department responded. It burned 1085 acres. No structure damage or injuries/fatalities occurred.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073346.